Funnel Cloud, Rio Grande
- When
- April 7, 12:10 PM MST to 12:20 PM MST
- Where
- Rio Grande County, 3 mi W of Del Norte
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.583, -106.383 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 7, 2:40 AM MST, 9 hours 30 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 340 AM MDT SUN APR 7 2002 EXTENT AND DURATION OF PRECIPITATION TODAY AND TONIGHT THE MAJOR FORECAST CONCERN. CURRENTLY...UPPER LOW OVER EASTERN AZ SLOWLY MOVING EASTWARD... DEPICTED NICELY IN WATER VAPOR SATELLITE LOOP. BROAD AREA OF SFC LOW PRESSURE OVER EASTERN COLORADO...WITH MAIN FRONTAL BOUNDARY ALONG THE CO/WY LINE. HAVE SEEN LITTLE/NO PRECIP OVER SRN CO...THOUGH A FEW CONVECTIVE -SHSN MADE IT INTO THE SRN SAN JUANS EARLIER IN THE EVENING. MODELWISE...NO PARTICULAR FAVORITE THIS TIME AROUND. WILL NOTE THAT MOST MODELS HAVE HANDLED THE UPPER LOW FAIRLY WELL...BUT ALL HAVE BEEN OVERDONE WITH PRECIP...ESPECIALLY THE ETA. TODAY...BEST PRECIP CHANCES WILL BE FOUND ALONG THE NM BORDER AS CONVECTIVE REMNANTS ROTATE NWRD AHEAD OF THE UPPER LOW. UPSLOPE FLOW SLOWLY BECOMES ESTABLISHED OVER THE EAST...A LITTLE SLOWER THAN PREVIOUS RUNS INDICATED. SUSPECT PRECIP TODAY WILL BE HARD TO COME BY OVER MUCH OF THE ERN PLAINS AND SERN MTNS...AND WILL TRIM BACK POPS SOMEWHAT. SHOULD SEE SOME UPTURN IN -SHRA OVER THE WETS AND SANGRES BY LATE AFTERNOON AS NERLY UPSLOPE FLOW STRENGTHENS. LIMITED THE MENTION OF -TSRA TO THE FAR SERN PLAINS ZONES CLOSER TO AXIS OF BEST INSTABILITY. GIVEN SLOWER MOVEMENT OF THE FRONT...WILL NEED TO RAISE MAX TEMPS A CATEGORY OR 2 OVER MUCH OF THE EAST...AND CUT BACK WIND SPEEDS SLIGHTLY. TONIGHT...MODELS ALL INSIST MID AND UPPER LEVEL LOWS CONSOLIDATE OVER NERN NM/NWRN TEX PANHANDLE BY MID-EVENING...WITH NERLY UPSLOPE DEEPENING ALONG THE MTNS...AND DEFORMATION ZONE FORMING OVER THE SERN CO PLAINS. SHOULD SEE OUR BEST CHANCE OF PRECIP FROM 00Z-09Z AS LOW LEVEL MOISTURE WRAPS BACK INTO THE AREA...THOUGH AM SLIGHTLY SKEPTICAL ABOUT MODEL DEPICTIONS OF HEAVY PRECIP GIVEN A FILLING SURFACE LOW. REARRANGED SOME POPS TO BETTER REFLECT A NERLY UPSLOPE SCENARIO...I.E. HIGHER POPS ALONG THE RATON MESA/SANGRES/WETS... LOWER POPS KCOS AND KPUB. IN FACT...06Z MESOETA SHOWS A WELL DEFINED PRECIP MINIMUM STRETCHING ALONG THE MTNS FROM KDEN SOUTH THROUGH KCOS AND KPUB...AND WOULDNT BE TOO SURPRISED TO SEE THE NRN I-25 CORRIDOR MISS OUT ON MOST PRECIP WITH THIS STORM. BEST PRECIP CHANCES FAR SERN CORNER...WITH STILL A CHANCE OF SOME EVENING TSRA HERE AS WELL. HAVENT TALKED MUCH ABOUT SNOW AS 700 TEMPS DONT FALL BELOW 0C UNTIL EARLY MONDAY MORNING...WELL LIKELY SEE SOME -SN MIX IN WITH THE RAIN AS PRECIP ENDS...BUT SNOW LEVELS WILL REMAIN FAIRLY HIGH FOR THE MAJORITY OF THE EVENT. MON...MODELS ALL LOOK TO HANG ONTO PRECIP A LITTLE TOO LONG OVER THE EAST...AND WILL CONTINUE WITH THE IDEA THAT MOST/ALL RAIN SHOULD BE DONE BY SUNRISE. CLOUDS MAY LINGER A LITTLE LONGER THAN CURRENT ZFP INDICATES...SO WILL DELAY CLEARING BY 6-8 HRS AND LOWER MAX TEMPS JUST SLIGHTLY. EXTENDED...MOST EXTENDED RANGE MODELS DEVELOP A NEW WRN U.S. TROUGH WED...THEN DRAG IT TOWARD CO THURS. CURRENT ZFP HAS MENTION OF MOUNTAIN PRECIP BEGINNING WED IN THE WRN ZONES...THEN SPREADING EWRD TO INCLUDE ALL MTNS THURS. THIS APPEARS REASONABLE AND WILL MAINTAIN. AVN SHOWS LOW-LEVEL MOISTURE RETURNING TO THE FAR ERN PLAINS WED-NIGHT INTO THUR...THOUGH SFC LOW POSITION OVER NERN CO KEEPS LOW LEVEL FLOW VEERED ENOUGH TO PREVENT MUCH WWRD PROGRESS. WILL LEAVE CURRENT CURRENT LOWER ELEVATION DRY FCST ALONE FOR NOW. .PUB...NONE. PETERSEN
COZ058>081-071945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1132 AM MDT SUN APR 7 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED... ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING ACROSS THE SOUTHERN SAN JUANS...THE SOUTHERN SANGRE DE CRISTO MOUNTAINS...THE SAN LUIS VALLEY...AND SOUTHERN SECTIONS OF THE SOUTHEAST PLAINS...GENERALLY SOUTH OF A LINE FROM WALSENBURG TO LA JUNTA TO LAMAR. DUE TO LIMITED INSTABILITY...THE THUNDERSTORM ACTIVITY IS NOT EXPECTED TO BECOME SEVERE. HOWEVER...SMALL HAIL...UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 35 MPH WILL BE POSSIBLE. OVER THE MOUNTAINS OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO... SCATTERED RAIN SHOWERS MAY MIX WITH OR CHANGE TO SNOW AT ELEVATIONS ABOVE 9500 FEET...WITH LOCAL ACCUMULATIONS OF AN INCH OR 2 POSSIBLE ACROSS HIGH MOUNTAIN PASSES AND ABOVE TIMBERLINE. HODANISH
The Pueblo radar (KPUX), 216 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292504.